Alert archive / Alabama / Flash Flood Warnings in 2022

Flash Flood Warning 39, NWS Birmingham, AL

July 30, 2022Cherokee County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 30, 2022, 6:05 PM CDT for Cherokee County, Alabama. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2022, 6:05 PM CDT (23:05 UTC)
Expired
Jul 30, 2022, 10:00 PM CDT
In force
4 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Cherokee County, AL

The radar

The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 6:28 PM CDTFLASH FLOOD2 Nne Pleasant Gap, ALWATER OVER THE 5300 BLOCK OF COUNTY ROAD 29. LOCAL FIRE DEPARTMENT IS LOOKING FOR ANY OTHER AREAS OF FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1594 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WGUS54 KBMX 302305
FFWBMX
ALC019-310100-
/O.NEW.KBMX.FF.W.0039.220730T2305Z-220731T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
605 PM CDT Sat Jul 30 2022

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southeastern Cherokee County in northeastern Alabama...

* Until 800 PM CDT.

* At 605 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area as another batch of storms move in 
  from the southwest. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Forney, Pleasant Gap, Eastern Weiss Lake and Spring Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3396 8560 3402 8559 3409 8554 3417 8544
      3396 8540 3396 8541 3396 8542 3396 8543
      3396 8550 3394 8550 3394 8553 3396 8553

FLASH FLOOD...RADAR INDICATED

$$

89^GSatterwhite
3 follow-up statements
114 
WGUS74 KBMX 310002
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
702 PM CDT Sat Jul 30 2022

ALC019-310100-
/O.CON.KBMX.FF.W.0039.000000T0000Z-220731T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
702 PM CDT Sat Jul 30 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING 
FOR SOUTHEASTERN CHEROKEE COUNTY...

At 702 PM CDT, Heavy rain recently occurred across the warned area. 
Between 2 and 4.5 inches of rain have fallen. Light rain will 
continue for a couple more hours. Flash flooding is ongoing or 
expected to begin shortly. Cherokee County Emergency Management 
reported water over County Road 29 near Bulse Creek.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Forney, Pleasant Gap, Eastern Weiss Lake and Spring Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3396 8560 3402 8559 3409 8554 3417 8544
      3396 8540 3396 8541 3396 8542 3396 8543
      3396 8550 3394 8550 3394 8553 3396 8553

FLASH FLOOD...RADAR INDICATED

$$

89^GSatterwhite
002 
WGUS54 KBMX 310057
FFWBMX
ALC019-310300-
/O.EXT.KBMX.FF.W.0039.000000T0000Z-220731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
757 PM CDT Sat Jul 30 2022

The National Weather Service in Birmingham has extended the

* Flash Flood Warning for...
  Southeastern Cherokee County in northeastern Alabama...

* Until 1000 PM CDT.

* At 757 PM CDT, Between 2 and 4.5 inches of rain fell earlier this 
  evening from slow-moving thunderstorms. The Cherokee Emergency 
  Management Agency reported at least one case of flash flooding 
  along County Road 29 near Bulse Creek. Additional light to 
  moderate rain is approaching the warned area from the southwest.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Forney, Pleasant Gap, Eastern Weiss Lake and Spring Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3396 8560 3402 8559 3409 8554 3417 8544
      3396 8540 3396 8541 3396 8542 3396 8543
      3396 8550 3394 8550 3394 8553 3396 8553

FLASH FLOOD...RADAR INDICATED

$$

89^GSatterwhite
830 
WGUS74 KBMX 310256
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
956 PM CDT Sat Jul 30 2022

ALC019-310306-
/O.EXP.KBMX.FF.W.0039.000000T0000Z-220731T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee AL-
956 PM CDT Sat Jul 30 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 10 PM CDT THIS EVENING FOR 
SOUTHEASTERN CHEROKEE COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Minor flooding may still occur in areas due to 
earlier runoff. Please continue to heed remaining road closures.

LAT...LON 3396 8560 3402 8559 3409 8554 3417 8544
      3396 8540 3396 8541 3396 8542 3396 8543
      3396 8550 3394 8550 3394 8553 3396 8553

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 2:54 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 30, 2:54 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
254 PM CDT Sat Jul 30 2022

.SHORT TERM...
/Updated at 1242 PM CDT Sat Jul 30 2022/

Through Sunday.

Mid-level subtropical ridging remains to our east while a mid-
level weakness persists over the Mid South region. A weak surface
boundary extends from west to east across the far northern
counties of the forecast area this morning. A few subtle impulses
in the mid levels continue to move east and will continue to
assist in developing scattered showers with isolated thunderstorms
today.

Today.

A weak surface front will remain across the northern portion of
the area today while a few disturbances move east aloft. The
result will be increasing clouds through the afternoon with
scattered showers and isolated thunderstorm activity. Chances will
be highest north and west with decreased activity far to the
southeast. Winds will be from the southwest at 4-8 mph. Highs will
upper 80s northeast to the low 90s south and west.

Tonight.

The weak surface boundary across the northern portion of the area
will lift northward as a warm front overnight, advancing into the
Tennessee Valley region. The result will be the better chances
for lingering showers across the northern half of the area. Some
low clouds and patchy fog may redevelop again late tonight,
especially in areas that receive rainfall today. Winds will be
light and variable. Lows will be in the lower 70s areawide.

Sunday.

The surface front lifts further north into the Ohio River Valley
on Sunday while mid level ridging persists to our southeast. A
weakness looks to remain in the mid levels to our north and west,
which will continue to support the higher chances for showers and
some thunderstorms. Winds will be from the southwest at 4-8 mph.
Highs will range from around 90 far northeast to the mid 80s far
south and southwest.

05

.LONG TERM...
/Updated at 0235 PM CDT Sat Jul 30 2022/

Not many changes needed this afternoon in the extended. Models
continue to show the broad trough to our north retreating
northward slightly as ridging strengthens across the Gulf coast.
This will help keep better rain chances across then north early
next week.

Upper level ridging becomes messy, with a weakness in the ridge
left by mid week over the Deep South. Model guidance differs in
just how strong this feature is, whether it closes off or remains
a weak open trough. Regardless, wind flow is rather weak but
moisture remains highs. Expect rain chances each day and early
evening, with the better chances shifting southward for the end
of the work week.

14

Previous long-term discussion:
/Updated at 0322 AM CDT Sat Jul 30 2022/

Monday through Friday.

The broad trough to our north starts to lift the north and east
Monday into Tuesday. We'll likely still see at least some focus for
higher thunderstorm chances across the northern-most counties in
Central AL for Monday. By Tuesday, the upper level impulse/remnant
of the trough axis slowly shift southward. As this takes place,
expect scattered to numerous showers and thunderstorms with the
highest chances across the south.

The upper level pattern becomes much weaker for the remainder of the
week with very little forcing expected in the Southeastern CONUS.
A seasonable, moist summer airmass with scattered diurnal
thunderstorms activity will be the main story Wednesday through
Friday.

25/Owen

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers with isolated thunderstorms are expected across
much of the area this afternoon into the evening hours as a
surface boundary is extended from west to east across the far
northern portion of the forecast area. Included a 3 hour window
for shower activity at all northern terminals from 21z to 00z as
this represents the best overall potential time for development
across these areas, though showers are developing near TCL. To the
south, showers already are developing near MGM. Overnight, shower
activity will decrease with time while some low stratus/patchy
fog may again affect portions of the area in the early morning
hours Sunday. Cumulus clouds will again be on the increase late
Sunday morning with chances for showers and some storms increasing
toward the end of this cycle with best chances north.

05

&&

.FIRE WEATHER...

Rain chances diminish slowly tonight, with better rain chances
confined to northern areas Sunday and Monday. 20ft winds remain
out of the southwest through early next week, but less than
10mph. Min RHs will be near or above 50% for most of the area
through the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  91  70  90  70 /  50  60  20  40  10
Anniston    71  91  71  91  71 /  50  40  20  30  10
Birmingham  72  92  73  91  73 /  50  50  20  40  10
Tuscaloosa  73  93  73  93  73 /  50  40  10  30  10
Calera      71  91  73  91  73 /  40  40  10  30  10
Auburn      71  92  72  91  73 /  30  20  10  20  10
Montgomery  73  95  73  96  74 /  30  20  10  30  10
Troy        72  95  72  94  73 /  20  20  10  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 30, 6:15 AM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
615 AM CDT Sat Jul 30 2022

ALZ011>015-017>050-311415-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
615 AM CDT Sat Jul 30 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:14 PM CDTAreal Flood AdvisoryBMXMarion2 hr
Jul 30, 5:35 PM CDTAreal Flood AdvisoryBMXCherokee30 min
Jul 30, 5:55 PM CDTAreal Flood AdvisoryBMXTalladega2 hr
Jul 30, 6:22 PM CDTFlash Flood WarningBMXTalladega113 min
Jul 30, 6:32 PM CDTAreal Flood AdvisoryBMXShelby3 hr

Nearby

Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.